Thunderstorm Wind, Phillips
- When
- July 7, 10:40 PM MST
- Where
- Phillips County, 13 mi ENE of Zortman
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.992, -108.270
A fast moving shortwave trough triggered a few thunderstorms late this evening over north central Montana. One of these storms became severe and passed through southern Phillips County resulting in severe straight line winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A fast moving shortwave trough triggered a few thunderstorms late this evening over north central Montana. One of these storms became severe and passed through southern Phillips County resulting in severe straight line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 7:59 PM MST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 859 PM MDT MON JUL 7 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... CURRENT FORECAST LOOKS ON TRACK WITH A FEW SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER DISTURBANCE CURRENTLY UPSTREAM IN SOUTHERN ALBERTA THAT APPEAR TO BE HEADED OUR WAY FOR TONIGHT. CURRENT POPS AND PLACEMENT OF THEM LOOK GOOD. MAIN THRUST OF THE UPDATE THIS EVENING WILL BE TO GET RID OF THE LAKE WIND ADVISORY WHICH WILL BE ALLOWED TO EXPIRE AT 9 PM AS WIND HAS ALREADY ABATED. PREVIOUS DISCUSSION... AFTERNOON OBSERVATIONS REVEAL THE COLD FRONT HAS CLEARED THE CWA WITH SOME SCATTERED -SHRA NOTED JUST NORTH OF THE CANADIAN BORDER UNDERNEATH A MID LEVEL COLD POCKET. THE TRAILING EDGE OF THIS FRONT IS EXPECTED TO BRIEFLY RETURN NORTH THIS EVENING AHEAD OF AN IMPULSE NOW CROSSING THE LOWER CANADIAN ROCKIES. COMBINE THIS BOUNDARY WITH THE LEFT EXIT REGION OF AN UPPER JET MAX DIRECTLY OVER THE LOCAL AREA AND SUFFICIENT LIFT FOR SOME PRECIP LOOKS REASONABLE. ALL MODELS LATCH ONTO THESE FEATURES AND AGREE IN AT LEAST SOME QPF TONIGHT. FORECAST SOUNDINGS LOOK MOSTLY SUPPORTIVE OF JUST SHOWERS...BUT SOME ELEVATED CAPE IS AVAILABLE FOR ISOLATED THUNDER. OTHERWISE...THE LAKE WIND ADVISORY LOOKS GOOD TO EXPIRE THIS EVENING AS MIXING CEASES. HEREAFTER THE UPPER FLOW REMAINS NORTHWESTERLY AS THE SURFACE BOUNDARY MEANDERS OVER THE REGION. NO DEFINITIVE S/W TROFS ARE EVIDENT CLOSE TO HOME DURING THIS TIME...SO INHERITED DRY FORECAST WAS MAINTAINED. MCZ .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... GOING FORECAST LOOKS TO BE IN GOOD SHAPE...THEREFORE NO CHANGES WERE MADE. FAST MOVING JET IS IN PLACE ACROSS SOUTHERN CANADA THURSDAY NIGHT INTO SATURDAY. THE AIRMASS LOOKS DRY WITH A COLD FRONTAL PASSAGE FRIDAY SO ANY SHOWERS LOOK BRIEF. JAMBA PREVIOUS DISCUSSION... A WEAK UPPER RIDGE IN ZONAL FLOW ALOFT WILL BRING A DAY OF WARMER TEMPERATURES INTO EASTERN MONTANA ON THURSDAY. THEN...A STRONG BUT MAINLY DRY COLD FRONT HITS THE FORECAST AREA THURSDAY NIGHT. AT THE SAME TIME...AN UPPER LOW MOVES INLAND FROM THE PACIFIC AND TRACKS ACROSS BRITISH COLUMBIA ON THURSDAY AND REACHES SASKATCHEWAN BY FRIDAY MORNING. THIS WILL BRING AN UPPER TROUGH ACROSS MONTANA ON FRIDAY. MOST OF THE RAIN WITH THIS SYSTEM WILL STAY UP IN CANADA BUT THE COMBINATION OF STRONG UPPER LEVEL DYNAMICS AND BAROCLINIC ZONE OVER EASTERN MONTANA SHOULD BE ENOUGH TO TOUCH OFF A THUNDERSTORM OR TWO ON FRIDAY. AFTER THE LOW EXITS SASKATCHEWAN LATE FRIDAY...EACH MODEL KEEPS AN UNSETTLED WEATHER PATTERN OVER THE AREA. HOWEVER...THEY HAVE DIFFERENT TIMING OF SHORTWAVES IN WHAT APPEARS TO BE QUASI-ZONAL FLOW ALOFT. THE DEEP UPPER LOW THE ECMWF ADVERTISED LAST NIGHT FOR EARLY NEXT WEEK HAS DISAPPEARED INTO A SHALLOW BUT VIGOROUS SHORTWAVE FOR SUNDAY WHILE THE GFS BRINGS IT THROUGH ON SATURDAY. GIVEN THE UNCERTAINTY OF THE MODELS BEYOND FRIDAY...WILL BROADBRUSH A SLIGHT CHANCE OF THUNDERSTORMS FOR NOW. FORRESTER && .AVIATION... A DISTURBANCE IS EXPECTED TO DROP INTO THE AREA FROM SOUTHERN ALBERTA LATER TONIGHT BRINGING SOME SHOWERS AND AN ISOLATED THUNDERSTORM...OTHERWISE VFR CONDITIONS ARE EXPECTED. NORTHWEST WINDS THIS AFTERNOON ARE EXPECTED TO BECOME LIGHT AND VARIABLE FOR THE MOST PART TONIGHT (EXCEPT NEAR ANY SHOWERS). THEN THEY SHOULD INCREASE A BIT TUESDAY TO 10-15 KTS. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 307 AM MDT MON JUL 7 2008 MTZ017-022-023-080900- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 307 AM MDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT FROM 9 AM THIS MORNING UNTIL 9 PM THIS EVENING. NORTHWEST WINDS OF 20 TO 25 MPH TODAY WILL DIMINISH AROUND SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 125 km away, was scanning. The volume nearest the first event began at 05:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100448.